Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 1998, 2:41 AM CDT for Haskell County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1998, 2:41 AM CDT (07:41 UTC)
- Expired
- May 6, 1998, 3:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Haskell County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 2:45 AM CDT | Hail 0.75 | Sublette, KS | |
| May 6, 2:50 AM CDT | Hail 1.75 | Sublette, KS | Tree limbs down...probably from the hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
202 WUUS1 KDDC 060740 RRA SVRDDC KSC081-060815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 241 AM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HASKELL COUNTY IN SOUTHWESTERN KANSAS * UNTIL 315 AM CDT * AT 239 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF SUBLETTE MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN HASKELL COUNTY THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. LEE/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:50 PM CDT, 11 hours 51 minutes earlier.
Area forecast discussion, May 5, 2:50 PM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 PM CDT TUE MAY 05 1998 18Z SFC STILL SHOWS LOW OVER SOUTHWEST OKLAHOMA WITH DRYLINE EXTENDING SOUTH. DEWPOINTS HOLDING IN THE LOWER 50S OVER MOST OF CWA WITH 58 AT P28. UPPER BAROCLINIC ZONE FROM NW KANSAS... SOUTHEAST TOWARD ICT. GOOD TEMPERATURES CONTRAST FROM HAYS TO DDC. CU DEVELOPED BY LATE THIS MORNING OVER WEST CWA. MOISTURE CONVERGENCE VERY WEAK EXCEPT TOWARD P28. EXPECT THAT ANY TSRA DEVELOPMENT WILL BE LATE THIS AFTERNOON NEAR AREA OF GREATEST TEMPERATURE CONTRAST. 19Z SHORT COMPOSITE HAS CAP OF ABOUT 3 DEGREES WITH -2 LI. THINK THE AVN/ETA HAVE BEST HANDLE ON THINGS AGAIN AND WILL MAINLY USE THEM. MAIN FORECAST CHALLENGE WILL BE PRECIPITATION CHANCES NEXT 48 HOURS. MODELS HANDLE UPPER SYSTEM OFF WEST COAST ABOUT THE SAME ALTHOUGH THEY HAVE A FEW DIFFERENCE IN TIMING AND STRENGTH OF S/W EJECTION. ALSO...THEY GRADUALLY MOVE SUBTROPICAL JET AXIS FURTHER NORTH BUT 12Z ANALYSIS CONTINUES TO SHOW 300MB HEIGHT FALLS. NGM WAS THE FURTHEST NORTH AND ETA/AVN BETTER. THIS SHOULD KEEP BEST JET DYNAMICS IN A FAVORABLE LOCATION FOR CWA...ESPECIALLY TOWARD WEDNESDAY NIGHT AS STRONGEST S/W IS PROGGED INTO AREA AROUND THAT TIME. WITH RECENT SLOW MOVEMENT OF SYSTEM...MODELS MAY OR MAY NOT HAVE TIMING. FOR TONIGHT PERIOD...WV LOOP SHOWS WEAK WAVE MOVING INTO NORTHWEST NEW MEXICO THIS MORNING AND SHOULD REACH KS TONIGHT. NO REAL FOCUSING MECHANISM THIS AFTERNOON AND MAY HAVE TO WAIT FOR S/W TONIGHT TO GET ANYTHING GOING. PROGGED SOUNDING FROM ETA HAS 1900J/KG AT 00Z WED BUT WE WILL STILL HAVE SOME CAP. ENVIRONMENT INDICATES THAT SEVERE THREAT WILL EXIST TONIGHT WITH HAIL AND POSSIBLE STRONG DOWNBURSTS. WITH THAT...WILL MENTION 20-30 POPS TONIGHT ACROSS CWA. WEDNESDAY...EXPECT SIMILAR DAY AS TODAY. CU DEVELOPING AND PARTLY CLOUDY THROUGH THE DAY. DO NOT THINK MUCH WILL DEVELOP UNTIL LATE IN THE DAY AND SHOULD COME OFF THE MOUNTAINS WITH STRONGER WAVE WEDNESDAY NIGHT. WILL MENTION 20 POPS FOR WEST WEDNESDAY AFTERNOON FOR WEST. FOR WEDNESDAY NIGHT/THURSDAY...WILL MENTION 40-50 POP ACROSS CWA WEDNESDAY NIGHT AS LOW LEVEL MOISTURE SHOULD STILL BE AROUND AND UPPER WAVE ENTERS AREA. ETA 300MB AGEOSTROPHIC DIVERGENCE PROG LOOKS GOOD FOR TSRA. STRONG COLD FRONT SHOULD MOVE INTO KANSAS WEDNESDAY NIGHT AND WILL ADD TO THE MAYLAY. WILL MENTION EARLY MORNING TSRA MAINLY FOR EASTERN AREAS AND MOSTLY CLOUDY FOR ALL. THOUGH FWC GUIDANCE WAS PRETTY CLOSE AND ONLY MADE MINOR ADJUSTMENTS. .DDC...NONE. DDC 052/076 051/070 045 314 GCK 051/076 050/072 045 314 EHA 050/077 049/075 046 223 LBL 051/077 051/074 045 223 HYS 053/075 051/070 043 314 P28 058/078 060/076 049 314 REITER
In the hours before
Special weather statement, May 6, 1:24 AM CDT, 1 hour 17 minutes before
KSZ043-061>063-074>076-084>086-060800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 120 AM CDT (1220 AM MDT) WED MAY 065 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 290 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHWEST AND WESTERN KANSAS EXPIRED AT 1 AM CDT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THE REST OF TONIGHT. HOWEVER...SHOWERS AND THUNDERSTORMS ARE STILL LIKELY. ISOLATED STRONG STORMS...NEAR SEVERE CRITERIA...ARE POSSIBLE. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 44 min |
| May 5, 9:33 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| May 5, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 35 min |
| May 5, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 32 min |
| May 5, 11:19 PM CDT | Tornado Warning | DDC | Grant, Stevens | 26 min |
| May 6, 12:57 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 33 min |
| May 6, 1:34 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 31 min |
| May 6, 1:43 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 62 min |
| May 6, 2:18 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| May 6, 2:56 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 44 min |
| May 6, 3:24 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 31 min |
| May 6, 3:34 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 61 min |
| May 6, 4:20 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| May 6, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 33 min |
| May 6, 3:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
| May 6, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 35 min |
| May 6, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 33 min |
| May 6, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 31 min |
| May 6, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 34 min |
| May 6, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 31 min |
| May 6, 6:07 PM CDT | Tornado Warning | DDC | Finney | 33 min |
| May 6, 6:20 PM CDT | Tornado Warning | DDC | Gray | 35 min |
| May 6, 6:54 PM CDT | Tornado Warning | DDC | Gray | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.